Wisconsin, 2024Tornadoes in Wisconsin, May 26, 2024
May 26, 2024 · NWS MKX · 4 events in 2 counties and zones
On a Memorial Day Weekend-Sunday, a line of storms looped up into southern Wisconsin in the late afternoon/early evening hours and produced 3 long track but weak tornadoes across Rock and Jefferson counties. These tornadoes were well documented via storm chasers and spotters along their lifetime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $191,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On a Memorial Day Weekend-Sunday, a line of storms looped up into southern Wisconsin in the late afternoon/early evening hours and produced 3 long track but weak tornadoes across Rock and Jefferson counties. These tornadoes were well documented via storm chasers and spotters along their lifetime. One of the tornadoes went through the north side of Milton and clipped the northern property of the high school there. Damage was minimal with just some bleachers thrown up into a baseball field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 26, 2:49 PM CST, 1 hour 11 minutes earlier. Its key messages:
- Scattered showers and thunderstorms expected through roughly 8 PM this evening, with a very small potential for severe thunderstorms with hail and/or wind gusts along and south of US-18/I-94. Showers clear out later in the evening.
- Southeast winds and building waves lead to a Moderate Swim Risk for Lake Michigan beaches until Monday morning.
- Chance for showers / thunderstorms Monday afternoon and evening (roughly 40% chance). Severe weather is not expected from these storms.
- Scattered showers & storms continue Tuesday. Severe weather is unlikely in this activity.
- Dry & pleasant conditions prevail from Wednesday through the end of the week.
Area forecast discussion, May 26, 2:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
349 PM CDT Sun May 26 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms expected through roughly 8
PM this evening, with a very small potential for severe
thunderstorms with hail and/or wind gusts along and south of
US-18/I-94. Showers clear out later in the evening.
- Southeast winds and building waves lead to a Moderate Swim
Risk for Lake Michigan beaches until Monday morning.
- Chance for showers / thunderstorms Monday afternoon and
evening (roughly 40% chance). Severe weather is not expected
from these storms.
- Scattered showers & storms continue Tuesday. Severe weather is
unlikely in this activity.
- Dry & pleasant conditions prevail from Wednesday through the
end of the week.
&&
.SHORT TERM...
Issued 350 PM CDT Sun May 26 2024
Tonight through Monday night:
The dry slot of the surface low has wrapped into our south-
central CWA, bringing an end to widespread stratiform rainfall
and beginning a more scattered cellular mode. With the surface
low now over southwestern WI, the warm front is now free to
resume its northward advance (no longer inhibited by the cold
Lake Michigan fetch). The latest HRRR takes the SBCAPE (behind
the front) no further than the US-18/I-94 corridor, hence our
focus for a marginal (level 1 out of 5) severe weather threat is
along and south of it between now and 8 PM this evening.
Dry weather expected Monday morning. A shortwave trough
rotating through the upper air pattern triggers an afternoon /
evening round of scattered cellular convection, with deep shear
generally less than 25 kts and HREF mean SBCAPE of 500 to 750
joules. No organized or severe storms are expected. Probs for
precipitation and thunder are 40 and 30 percent respectively.
Sheppard
&&
.LONG TERM...
Issued 350 PM CDT Sun May 26 2024
Tuesday through Sunday:
Synopsis: An upper trough will be positioned over the Hudson
Bay/Ontario vicinity on Tuesday. Pivoting around the back side of
this feature, a shortwave trough will cross the state from northwest
to southeast during the afternoon hours, supporting chances for
additional scattered showers & storms across the region. Severe
weather is not anticipated in this activity. Upper ridging will
build in from the Northern Plains during the mid to late portions of
this week, with attendant surface high pressure pivoting across the
state throughout the day on Thursday. Dry, pleasant conditions will
thus prevail during the Wednesday-Friday timeframe, with high
temperatures gradually moderating from the mid/upper 60s to low/mid
70s. Developing in the lee of the Canadian Rockies through mid-week,
an upper disturbance will migrate from the Canadian Prairie
Provinces toward the Hudson Bay by next weekend. Placed along the
southern edge of said disturbance, shower and thunderstorm chances
thus return to the area by next weekend.
Tuesday: Anticipate scattered shower & storm development during the
afternoon hours as the shortwave discussed in the synopsis passes
overhead. Despite the passage of the feature during peak heating of
the day, the presence of northwesterly surface flow will translate
to a drying low level thermo profile, with global & available
mesoscale guidance depicting dew points in the upper 40s/low 50s
regionally. Combined with only modest mid-level lapse rates & very
weak shear, expect that the overall environment will be unfavorable
for any strong to severe storms on Tuesday. Will nevertheless
continue to monitor trends & communicate changes as necessary over
the coming forecast cycles.
Wednesday Through Friday: Precip-free conditions & mild high
temperatures are forecast with upper ridging in place aloft and
surface high pressure crossing the state. Anticipate that high temps
will gradually rise each day as surface winds turn from
northwesterly to south-southeasterly Thursday & Friday.
Saturday & Sunday: Periods of showers and thunderstorms are likely
to return to the area with southerly winds bringing Gulf moisture
north & the Hudson Bay disturbance passing just to our north. Early
forecasts suggest that activity will be scattered, with neither day
being a washout. Model spread & uncertainty remains much too high to
speculate on any strong/severe potential at this time. Will continue
to monitor trends through this week.
Quigley
&&
.AVIATION...
Issued 350 PM CDT Sun May 26 2024
Expecting off and on rainshowers for the remainder of today.
Thunderstorms will be possible, but limited to southern areas
(closer to the Wisconsin / Illinois border). Shower and storm
coverage decreases late this evening, with cloud ceilings
lowering to IFR levels overnight. Winds veer from southeast to
northwest late this evening as the low pressure passes, with
gusty northwesterlies (up to 25 kts in some areas) and gradually
rising cloud ceilings expected Monday. Widespread VFR cloud
ceilings are expected Monday afternoon, but scattered showers
and weak thunderstorms (40% chance) are expected in the
afternoon and evening hours.
Sheppard
&&
.MARINE...
Issued 350 PM CDT Sun May 26 2024
Low pressure of 29.4 inches over the southwestern tip of Wisconsin
will lift northeastward, reaching northern Michigan by Monday
morning. This will result in increasing southeast to east winds
across the lake, with showers and thunderstorms continuing over
the southern half of the lake this afternoon, then in the northern
half this evening. As the low pressure crosses the lake tonight,
expect northeast winds over the northern half of the lake, and
west winds for the southern half.
That low will then progress northeastward to Lake Huron by Monday
afternoon, with winds turning northwesterly as the low departs.
West to northwest flow will persist into mid week, with winds
gradually weakening over time as high pressure around 30.2 inches
eventually builds into the region.
For the northwest flow on Monday, a Small Craft Advisory is in
effect for gusty winds. Gusts to 25 kt are forecasted, but
frequent gusts as high as 30 kt cannot be ruled out. The
offshore flow should minimize wave heights though (2.5 ft or
less).
Sheppard
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...7 AM
Monday to 4 PM Monday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, May 26, 1:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Sun May 26 2024
WIZ046-047-051-052-056>060-062>072-272000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
252 PM CDT Sun May 26 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Additional showers and storms are possible through mid-evening. An
isolated strong to severe storm with hail and gusty winds is
possible, particularly over south-central Wisconsin between 4-8
PM.
A moderate swim risk continues through this evening at Lake
Michigan beaches.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Additional showers and storms are possible during the
afternoon and evening hours Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon & evening,
particularly along/south of I-94 & US-18.
LMZ643>646-272000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
252 PM CDT Sun May 26 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Scattered storms are possible through the first half of this
evening.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Winds will reach Small Craft Advisory thresholds Monday afternoon.
A Small Craft Advisory is in effect between 7 AM and 4 PM.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
252 PM CDT Sun May 26 2024
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
Scattered thunderstorms remain possible through the first half of
this evening, primarily over the southern half of the lake.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
No hazardous weather is expected at this time.
www.weather.gov/mkx
Tornado, Rock
- When
- May 26, 4:00 PM CST to 4:21 PM CST
- Where
- Rock County, 3.4 mi SSE of Leyden to 1.72 mi NE of Milton
- Rating
- EF0
- Path length
- 11.83 mi
- Path width
- 50 yd
- Property damage
- $112,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.683, -89.110
Tornado mainly caused tree damage as it tracked from west of Janesville and ended northeast of Milton after going through the northern side of the city. Some areas west of Janesville had extensive, yet narrow tree damage. In Milton, it was mainly large trees that were knocked over though the DPW garage had two doors blown in. Storm chasers and spotters documented this tornado and shared their videos and pictures with NWS.
Tornado, Rock
- When
- May 26, 4:15 PM CST to 4:32 PM CST
- Where
- Rock County, 3.91 mi NW of Emerald Grove to 1.65 mi N of Lima Center
- Rating
- EF0
- Path length
- 10.89 mi
- Path width
- 50 yd
- Continued into
- Jefferson, Wi (MKX)
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.708, -88.937
Tornado went through mainly rural areas of Rock county with some tree damage noted along the way.
Tornado, Jefferson
- When
- May 26, 4:27 PM CST to 4:37 PM CST
- Where
- Jefferson County, 1.93 mi NNE of Lake Koshkonong to 1.22 mi WSW of Ft Atkinson Muni Arp
- Rating
- EF0
- Path length
- 5.55 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.906, -88.917
Minor tree damage noted along the path. Was photographed by storm spotters and a meteorologist from Fort Atkinson. Likely started out over Lake Koshkonong, but there is no photos or videos from that point in the life cycle of the tornado.
Tornado, Jefferson
- When
- May 26, 4:32 PM CST to 4:38 PM CST
- Where
- Jefferson County, 3.46 mi SW of Cold Spg to 1.65 mi WNW of Cold Spg
- Rating
- EF0
- Path length
- 3.47 mi
- Path width
- 50 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.844, -88.827
Tornado went through mainly rural areas of Jefferson County and caused tree damage along it's path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, May 26, 20245 deaths · 18 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Kentucky, May 26 to 27, 20242 deaths · 22 injured · $5.2 million · EF3 · 63 events
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20242 deaths · $3.6 million · EF3 · 43 events
- Tornadoes and Hail in Arkansas, May 26, 20241 death · 2 injured · $110 million · EF3 · 30 events
- Tornadoes and Flash Flooding in Missouri, May 26, 20245 injured · $15 million · EF3 · 69 events
- Tornadoes and Damaging Winds in Kentucky, May 26 to 27, 20242 deaths · EF1 · 88 events
- Tornadoes and Flash Flood in Illinois, May 26, 20241 injured · $1.1 million · EF3 · 26 events
- Flooding in Arkansas, May 26, 20242 deaths · 2 events
- Tornado and Damaging Winds in Virginia, May 26, 20241 death · 5 injured · $414,000 · EF0 · 22 events
- Tornadoes and Hail in Illinois, May 26, 2024$10 million · EF2 · 18 events
- Tornado and Damaging Winds in Kentucky, May 26 to 27, 20241 injured · $1.6 million · EF1 · 116 events
- Tornadoes and Hail in Arkansas, May 26, 2024$1.2 million · EF2 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169602, 1170036, 1170038, 1170037.